Missouri, 2002

Damaging Wind in Missouri, May 8, 2002

May 8, 2002 · NWS SGF · 1 event in 1 county or zone

Trees were uprooted along with reports of nickel size hail near Eudora.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Trees were uprooted along with reports of nickel size hail near Eudora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 8, 2:10 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 8, 2:10 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT WED MAY 8 2002

WILL EXPAND FLOOD WATCH FOR TODAY AND TONIGHT ACROSS ENTIRE CWA.
ATTM MAJOR FLOODING WITH EVACUATIONS FROM BARRY COUNTY TO HOWELL
COUNTY.  ANOTHER ROUND OF TSRA PUSHING INTO WRN CWA AS WE SPEAK...
WILL ONLY MAKE THINGS WORST.

CURRENT MSAS DATA SHOWING COOL POCKET OVER CENTRAL MO WITH BOUNDARY
ACROSS SRN MO AND VERY STRONG 8H JET (50-60KT) OVER SW MO.  ALSO
GOOD SURFACE CONVERGENCE ALONG SRN MO AND PROFILERS SHOWS GOOD UPPER
LEVEL DIVERGENCE OVER WRN MO. THIS WILL KEEP THE THREAT OF MORE TSRA
IN FOR 1ST PERIOD.

WITH CLOUDS AND CHC OF PCPN WILL CUT TEMPS A LITTLE AND WILL GO NR
80 IN WRN ZONES TO MID 70S IN ERN ZONES FOR TODAY. ALSO THROW IN 50
POPS TODAY AND CATEGORICAL POPS TONIGHT AS ANOTHER UPPER TROF
SWINGS ACROSS CWA DRAGGING A COLD FRONT WITH IT.  COLD FRONT SHOULD
BEGIN TO AFFECT NWRN ZONES AROUND MIDNIGHT.  LOOKS LIKE A SQUAW LINE
THIS TIME WITH MORE HEAVY RAIN POSSIBLE.

EXTENDED FORECAST...TWEAK TEMPS DOWNS A FEW DEGREES AND LEFT
EVERYTHING ELSE THE SAME.

FCSTID = 07

.SGF...

FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

.KS...

FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES KSZ073...KSZ097...KSZ101.

In the hours before

Local storm report, May 7, 11:13 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    DOGWOOD                   MO   1.75 INCH HAIL
05/08/02   DOUGLAS                        REPORTED BY PUBLIC.
Special weather statement, May 8, 1:00 AM CST, 2 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT WED MAY 8 2002

SEVERE THUNDERSTORM WATCH NUMBER 251 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, May 8, 2:01 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    5 NW GIRARD               KS   1.75 INCH HAIL
05/08/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 2:14 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 AM    GIRARD                    KS   1.75 INCH HAIL
05/08/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0312 AM    GIRARD                    KS   70 MPH TSTM GUST
05/08/02   CRAWFORD

0312 AM    GIRARD                    KS   FLOOD. NUMEROUS ROADS
05/08/02   CRAWFORD                       CLOSED.
Local storm report, May 8, 2:39 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 AM    MINDENMINES               MO   1 INCH HAIL
05/08/02   BARTON                         HAIL COVERED THE
                                          GROUND.  75 MPH WINDS
                                          ALSO REPORTED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, May 8, 3:27 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    1 N GREENFIELD            MO   1 INCH HAIL
05/08/02   DADE                           HAIL COVERED THE
                                          GROUND. REPORTED BY
                                          PUBLIC.

The radar

The Springfield radar (KSGF), 31 km away, was scanning. The volume nearest the first event began at 09:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 8, 3:40 AM CST to 3:50 AM CST
Where
Polk County, Eudora
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.483, -93.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294094.